Georgia, 2017

Damaging Wind in Georgia, July 2, 2017

July 2, 2017 · NWS CHS · 1 event in 1 county or zone

A cluster of thunderstorms developed in the afternoon hours within a inland surface trough. These thunderstorms became strong enough to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cluster of thunderstorms developed in the afternoon hours within a inland surface trough. These thunderstorms became strong enough to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 2, 1:31 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 2, 1:31 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
231 PM EDT Sun Jul 2 2017

.SYNOPSIS...
The area will remain on the periphery of Atlantic high pressure
through Friday. A front could move into the area next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Regional radar composites show a band of scattered showers/tstms
extending from much of central Georgia southeast along the
lower Altamaha River basin. This activity is slowly congealing
ahead of a well-defined vorticity maximum that is currently
moving across south-central Georgia. The vort max will gradually
move east across far Southeast Georgia through the rest of the
afternoon into early evening before exiting off the coast.
Expect scattered shower/tstms to persist across much of eastern
Georgia through the remainder of the afternoon and into evening
hours before gradually weakening with the loss of insolation. A
pocket of lower theta air between 850-700 hPa is progged to
remain across much of eastern South Carolina which should
suppress convective development there. The only exception could
be along the pinned sea breeze circulation where moisture is a
bit deeper per latest RAP soundings. Will continue to show
20-30% pops across much of Southern South Carolina with 30-50%
pops across Southeast Georgia, highest along the Altamaha River
counties arching back into Jenkins and Screven Counties.

Modified soundings at KSAV, KCWV and KLHW show DCAPEs 1000-1200
J/kg along/south of the I-16 corridor. This could support an
isolated pulse severe tstm or two through early evening with
damaging winds being the primary hazard.

A warm, moist airmass will remain place through the night with
12z guidance showing a potential for several impulses crossing
the region after midnight. This will be enough to justify low-
end mentionable pops through the night. Lows will range from
the mid 70s inland to around 80 at the beaches.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
The Southeast coast will remain in the transition zone between upper
level troughing to the west and ridging to the south and east early
in the week. A subtle mid-to-upper level shortwave looks to work
across the Southeast Monday, providing modest dynamic
destabilization. Additional weak mid-to-upper level waves rounding
the base of the upper level trough to our west could provide for
increased storm coverage Tuesday and Wednesday, but timing and
strength are difficult to pin down at this point.

In the lower levels, a warm, moist airmass will remain in place,
providing ample thermodynamic instability for convection each
afternoon. As usual, the sea breeze will provide a focus for
convective initiation, with scattered convection blossoming inland
most days as the convective temp is reached. Monday: have continued
likely POPs in the afternoon, and above climo POPs well into the
evening to account for the expected upper level features and PWATs
near 1 standard deviation above normal (>2 in) for mainly inland
areas. More typical summertime scattered convection expected for the
4th of July and Wednesday. Temps will be near normal through the
period.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Deep layered high pressure over the western Atlantic will
result in a fairly typical July pattern. Highs reaching into the
lower 90s with scattered showers and tstms, mainly in the
afternoon and evening. A weak front may drop into the area
Friday or Saturday, allowing somewhat drier air to filter in
from the northwest.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR. Watching convective trends for possible tstm impacts at
KSAV this afternoon/evening. Most guidance keeps the bulk of
convection should of the terminal. Will continue with VCTS to
cover. No impacts are expected at KCHS.

Extended Aviation Outlook: Brief flight restrictions are possible in
showers/thunderstorms at both KSAV and KCHS, mainly in the afternoon
and evening hours.

&&

.MARINE...
Tonight: The synoptic pattern favors typical summer time
nocturnal surging across the waters tonight with winds generally
15 kt or so except 15-20 kt at times along the Charleston County
waters. Seas will average 2-4 ft. Both winds and seas look to
remain below Small Craft Advisory thresholds.

Monday through Friday: Broad Atlantic high pressure will remain in
control through the period. Expect light to moderate south to
southwest breezes to persist, with the normal summertime enhancement
near the coast in afternoon sea breezes.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 2, 11:39 AM EST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1239 PM EDT Sun Jul 2 2017

AMZ330-350-352-354-374-GAZ087-088-SCZ040-042>045-047>052-031645-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
1239 PM EDT Sun Jul 2 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ099>101-114>119-137>141-031645-
Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-
Inland Chatham-Coastal Chatham-Long-Inland Liberty-Coastal Liberty-
Inland McIntosh-Coastal McIntosh-
1239 PM EDT Sun Jul 2 2017

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...This Afternoon and Tonight.

Severe Thunderstorms: Isolated to scattered showers and
thunderstorms are expected to develop across portions of Southeast
Georgia this afternoon and evening. An isolated severe thunderstorm
will be possible, mainly along and south of the I-16 corridor. The
primary hazard will be damaging winds and cloud to ground lightning.
Be prepared to take action should threatening weather approach or if
a warning is issued for your locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Jul 2, 2:09 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Charleston SC
309 PM EDT SUN JUL 2 2017

GAZ137-138-140-141-021945-
Inland McIntosh-Inland Liberty-Coastal McIntosh-Long-
309 PM EDT SUN JUL 2 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...MCINTOSH
AND LONG COUNTIES...

At 309 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Tibet, moving east at 30 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Tibet, Jones, Riceboro, Shellman Bluff, Retreat, Pine Harbor, South
Newport and Townsend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3154 8165 3171 8169 3178 8143 3154 8130
TIME...MOT...LOC 1909Z 258DEG 27KT 3163 8166

CB
Special weather statement, Jul 2, 2:38 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Charleston SC
338 PM EDT SUN JUL 2 2017

GAZ114-115-137-138-022030-
Evans-Tattnall-Inland Liberty-Long-
338 PM EDT SUN JUL 2 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS...LIBERTY...
LONG AND TATTNALL COUNTIES...

At 338 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Reidsville, moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Reidsville, Claxton, Glennville, Hagan, Daisy, Bellville, Manassas
and Gordonia Altamaha State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3227 8192 3227 8189 3224 8183 3217 8178
      3213 8178 3211 8176 3209 8172 3209 8169
      3204 8163 3201 8162 3189 8205 3212 8218
TIME...MOT...LOC 1938Z 253DEG 19KT 3204 8211

CB
Special weather statement, Jul 2, 2:50 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston SC
350 PM EDT SUN JUL 2 2017

GAZ116-117-138-139-022030-
Coastal Liberty-Inland Liberty-Inland Bryan-Coastal Bryan-
350 PM EDT SUN JUL 2 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND LIBERTY
COUNTIES...

At 350 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Belfast, or 8 miles southwest of Richmond
Hill, moving northeast at 25 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Hinesville, Richmond Hill, Fort Stewart, McIntosh, Walthourville,
Riceboro, Flemington and Allenhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3170 8147 3175 8161 3186 8164 3202 8134
      3200 8130 3198 8131 3198 8129 3191 8126
      3191 8124 3189 8124 3190 8117 3185 8114
      3180 8118 3179 8116 3175 8117 3167 8146
TIME...MOT...LOC 1950Z 238DEG 24KT 3183 8137

CB
Special weather statement, Jul 2, 3:52 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Charleston SC
452 PM EDT SUN JUL 2 2017

GAZ100-101-116-118-022130-
Bulloch-Effingham-Inland Chatham-Inland Bryan-
452 PM EDT SUN JUL 2 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...BULLOCH...
EFFINGHAM AND CHATHAM COUNTIES...

At 451 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Eden, or 8 miles northwest of Pooler, moving
northeast at 25 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Pooler, Springfield, Pembroke, Bay, Lanier, Rincon, Port Wentworth
and Bloomingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3257 8133 3254 8127 3252 8125 3252 8123
      3250 8124 3246 8119 3242 8121 3235 8116
      3234 8113 3231 8113 3224 8116 3223 8115
      3199 8146 3216 8167
TIME...MOT...LOC 2051Z 230DEG 22KT 3218 8137

CB

The radar

The Charleston,SC radar (KCLX), 65 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
July 2, 3:55 PM EST to 3:56 PM EST
Where
Chatham County, 1.5 mi NNW of Savannah
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.070, -81.090

Chatham County dispatch reported a tree down near the 300 block of E Liberty Street in Savannah.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714788.